Florida, 2012

Wildfire in Florida, May 6, 2012

May 6, 2012 · NWS JAX · 2 events in 2 counties and zones

Scattered to numerous afternoon and evening storms with prevailing dry conditions sparked fires from lightning strikes and wildfires continued to burn across the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Scattered to numerous afternoon and evening storms with prevailing dry conditions sparked fires from lightning strikes and wildfires continued to burn across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 6, 2:07 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, May 6, 2:07 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 AM EDT SUN MAY 6 2012

...CHANCE OF STRONG TO SEVERE STORMS THIS AFTERNOON THROUGH MONDAY...

.SHORT TERM...AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH WED
AS SFC TROUGHING LINGERS OVER THE AREA BEGINNING THIS AFTERNOON AND
INTERACTS WITH AN UPPER LEVEL LOW MEANDERING OVER THE DEEP SOUTH.
THESE INGREDIENTS...COMBINED WITH AFTN SEA BREEZES AND DIURNAL
INSTABILITY...WILL BRING MUCH NEEDED RAINFALL WITH THE LATEST 5-DAY
OUTLOOK FROM THE HPC ADVERTISING WIDESPREAD 1-2 INCHES ACROSS SE
GA AND NE FL.

TODAY AND TONIGHT...A CONVECTIVE OUTFLOW FROM A MCS OFFSHORE OF SC
WAS NOTED NEAR SAVANNAH EARLY THIS MORNING..AND IT WILL CONTINUE TO
TRACK ESE TOWARD SE GA. AN UPPER LEVEL LOW OVER AR/AL THIS MORNING
WILL CONTINUE TO EDGE SSE WITH SPOKES OF ENERGY ROTATING AROUND IT
FROM THE WSW. THE COMBO OF THE OUTFLOW AND UPPER LEVEL ENERGY WILL
BRING A CHANCE OF SHOWERS AND TSTMS TO OUR GA ZONES THIS MORNING...THEN
INTO THE AFTN THE BOUNDARY COMBINED WITH SEA BREEZES AND A SFC BACKDOOR
COLD FRONT WILL YIELD LIKELY RAINFALL ACROSS SE GA (60%) TO A CHANCE
(30-50%) ACROSS NE FL. COLD AIR ALOFT...RRQ OF UPPER JET AND HIGH
SFC BASED INSTABILITY STILL SUPPORT A CHANCE OF STRONG TO ISOLATED
SEVERE STORMS ACROSS SE GA AND NE FL THIS AFTN AND EVENING...WITH
ERRATIC STORM MOTIONS DUE TO SUCH LIGHT STEERING FLOW. STORMS WILL
PROPAGATE AND GENERATE ALONG OUTFLOWS AND RESULTANT MERGERS.

MON...THE LATEST MODEL SUITE TRENDED SLOWER WITH THE PROGRESSES
OF THE UPPER LOW ACROSS GA ON MONDAY...AND CONSEQUENTLY HAVE INCREASED
POPS INTO THE CATEGORICAL RANGE FOR MOST OF INLAND SE GA AND NE FL
DUE PRESENCE OF COLD TEMPS ALOFT AND PLENTY OF CONVECTIVE TRIGGERS
IN THE LOW LEVELS INCLUDING LINGERING FRONTAL BOUNDARY...SEA
BREEZES AND PREVIOUS DAYS OUTFLOWS. COULD SEE A ROUND OF
STRONG/ISOLD SVR STORMS ACROSS THE AREA MON AFTN...WITH LOCALLY
HEAVY RAINFALL GENERALLY WELCOMED.

TUE AND WED...POPS WILL CONTINUE TO BE ELEVATED WITH THE FRONT
LINGERING AND INTERACTING WITH THE SEA BREEZES. WED MODELS SUGGEST
THE TROUGH MORPHING INTO A WARM FRONT IN ADVANCE OF ANOTHER COLD
FRONT MOVING INTO THE SE REGION FROM THE WEST...WITH A LONG WAVE
TROUGH CARVING OUT OVER THE EASTERN SEABOARD PROVIDING UPPER LEVEL
SUPPORT FOR STRONG STORM POTENTIAL. BOTH DAYS ADVERTISED A DIURNAL
TREND IN CONVECTION WITH HIGHER POPS TOWARD THE EAST COAST DUE TO
PREVAILING WNW STEERING FLOW. TEMPS WILL BE HELD IN THE MID/UPPER
80S AND MID/UPPER 60S DUE TO LINGERING CONVECTIVE DEBRIS CLOUD
COVER.

.LONG TERM...THU THROUGH SUN...EXTENDED MODELS STILL IN GOOD
AGREEMENT WITH A DRIER...COOLER AND BREEZY NNE FLOW FRI AND SAT AS
SFC HIGH PRESSURE BUILDS OFFSHORE OF THE MID-ATLANTIC COAST. COULD
SEE A COASTAL TROUGH DEVELOP INTO NEXT WEEKEND WITH AN INCREASE IN
MOISTURE SUN AND MON WITH AN EAST COAST SEA BREEZE DIURNAL PRECIP
REGIME. TEMPS WILL COOL TO NEAR CLIMO VALUES THU INTO THE WEEKEND
WITH HIGHS IN THE LOW/MID 80S AND MINS IN THE LOW 60S.

NOTE THAT BOTH THE GFS/ECMWF SUGGEST LOW PRESSURE DEVELOPING
OVER THE GULF COAST REGION AND TRACKING EAST...WHICH COULD BRING
ANOTHER ROUND OF NEEDED RAINS TO PORTIONS OF THE SE EARLY NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL TODAY. WESTERLY SURFACE
WINDS AROUND 5 KNOTS THIS MORNING WILL PRECLUDE FOG FORMATION. HAVE
TEMPO TSRA AT SSI AFTER 20Z AND NE FL TAF SITES AFTER 22Z.
THUNDERSTORMS WILL FORM AND SINK SOUTH LATE THIS AFTERNOON AND
EVENING AS UPPER LOW AND COLD FRONT APPROACH.

&&

.MARINE...TIGHT GRADIENT SOUTH OF SURFACE LOW OFF NC COAST AND
NIGHTLY SURGE IS PRODUCING OFFSHORE WINDS AROUND 14 KNOTS WITH GUSTS
TO 19 KNOTS AT BUOYS 41008 AND 41012. MODELS SHOW WINDS EASING BY
MIDDAY WILL LIKELY GO WITH SCEC HEADLINE FOR OFFSHORE ZONES THIS
MORNING. OFFSHORE WINDS WILL BECOME ONSHORE TONIGHT AS BACKDOOR COLD
FRONT MOVES INTO THE AREA. FRONT WILL STALL AND THEN LIFT BACK NORTH
TUESDAY NIGHT. ANOTHER COLD FRONT WILL MOVE ACROSS THE WATERS
WEDNESDAY NIGHT.

RIP CURRENTS: LOW RISK TODAY AND MODERATE RISK MONDAY AS ONSHORE
FLOW INCREASES SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  69  83  65 /  60  60  80  80
SSI  85  72  77  71 /  60  60  60  60
JAX  91  69  82  66 /  60  60  70  70
SGJ  87  70  80  68 /  40  50  60  60
GNV  92  66  86  66 /  30  30  80  80
OCF  92  67  87  66 /  20  20  80  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZIBURA/
Hazardous weather outlook, May 6, 5:03 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
603 AM EDT SUN MAY 6 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-071000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
603 AM EDT SUN MAY 6 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...A CHANCE OF STRONG TO SEVERE STORMS TODAY THROUGH MONDAY...

.DAY ONE...TODAY AND TONIGHT...

PATCHY SMOKE FROM THE COUNTY LINE WILDFIRE IN NORTHERN COLUMBIA AND
BAKER COUNTIES WILL IMPACT INTERESTS FROM NORTHERN BAKER TO NORTHERN
DUVAL COUNTIES. VISIBILITIES MAY BE REDUCED DOWNWIND OF THE FIRE SITE
EARLY THIS MORNING.

NUMEROUS TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA TODAY. STORMS WILL FIRST DEVELOP
ACROSS SOUTHEAST GEORGIA THIS MORNING IN ADVANCE OF AN APPROACHING
SURFACE FRONT. THIS AFTERNOON AND EVENING...STORMS WILL EXPAND IN
COVERAGE AS THE SEA BREEZES INTERACT WITH THE FRONT AND AS AN UPPER
LEVEL DISTURBANCE TRAVERSES THE AREA. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE WHICH WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS.
STORM MOTION WILL BE TO THE EAST SOUTHEAST AROUND 10 MPH THIS
MORNING...THEN STORM MOTION WILL BECOME MORE ERRATIC THIS AFTERNOON
AS STORMS DEVELOP AND MOVE WITH OUTFLOW BOUNDARIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

SOME STORMS COULD BE LOCALLY STRONG MONDAY THROUGH WEDNESDAY...MAINLY
DURING THE AFTERNOON AND EVENING. GUSTY WINDS WILL BE THE MAIN
CONVECTIVE HAZARD...AS WELL AS LOCALLY HEAVY RAINFALL.

INCREASED ONSHORE WILL ELEVATE THE RISK OF RIP CURRENTS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED LATER
TODAY.

SPOTTER ACTIVATION MAY BE REQUESTED AGAIN ON MONDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Local storm report, May 6, 6:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
749 AM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     WILDFIRE         5 SW BRYCEVILLE         30.32N 81.99W
05/06/2012                   DUVAL              FL   PARK/FOREST SRVC

            BALDWIN BAY WILDFIRE HAS GROWN TO AROUND 100 ACRES.

&&

JHESS
Local storm report, May 6, 6:54 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
754 AM EDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     WILDFIRE         11 SSE FARGO            30.55N 82.46W
05/06/2012                   COLUMBIA           FL   PARK/FOREST SRVC

            THE COUNTY LINE WILDFIRE HAS FLARED BACK UP RECENTLY AND
            THE TOTAL ACREAGE BURNED IS APPROXIMATELY 35000 ACRES.

&&

JHESS

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Duval

When
May 6, 7:00 AM EST
Where
Duval forecast zone
Reported by
Park/Forest Service

The Baldwin Bay Wildfire grew to around 100 acres.

Wildfire, Columbia

When
May 6, 7:00 AM EST
Where
Columbia forecast zone
Reported by
Park/Forest Service

The County Line Wildfire flared back up recently and the total acreage burned was about 35,000 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380705, 380706.